How a short-term solution could become the main problem.
The so-called "acid blockers" help people with severe heartburn or duodenal ulcers. But how much of this can our body tolerate?
Proton Pump Inhibitors (PPI), popularly known simply as "acid blockers", are an indispensable part of everyday medical life, as they provide enormous relief for patients with reflux (heartburn) or duodenal ulcers.
However, the use of this drug has developed into a real boom in recent years. Some people take panto-/omeprazole & Co. at the very thought of heartburn or stomach pain or take the small pill as a "prophylaxis" before an evening of alcohol.
If you take this PPI, which blocks our stomach acid production by up to 98%, over a long period of time, you interfere massively with the natural bodily functions. This is because gastric acid is extremely important, both for digestion and for the defence against infections.
And although the proton pump inhibitors are considered to be relatively well tolerated, around 10% of patients complain of side effects such as headaches, dizziness, nausea, diarrhoea, constipation, flatulence or skin rash. In addition, when taken regularly, harmful bacteria that would normally be killed by stomach acid can settle in the upper gastrointestinal tract.
The consequences are even more serious if PPI is taken over a long period of time. It is now known that this can lead to the development of osteoporosis and to undesirable interactions with other drugs.
There is nothing to be said against short-term use in acute cases, but in everyday life one should rather fall back on tried and tested home remedies and behaviour. Very simple measures usually help against heartburn: Eat slowly and consciously, not too much and not too late, chew your food thoroughly and enjoy alcohol only in moderation. Stop
smoking, reduce excess weight and make sure that your oesophagus is higher than your stomach when you sleep.
One more piece of advice: If the symptoms do not subside despite these aids, have yourself examined for an infection with the Helicobacter pylori bacterium.
(Edited from article by Heike Bludau)